Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 53, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 7:57 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 48 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 7:57 PM CDT (00:57 UTC)
- Expired
- May 19, 2022, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 5 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:00 PM CDT | TSTM WND DMG | 1 Nne Barre Mills, WI | MAJOR ROOF DAMAGE. |
| May 19, 8:20 PM CDT | HAIL 0.88 | 1 Se La Crosse, WI | |
| May 19, 8:20 PM CDT | HAIL 1 | 2 E La Crosse, WI | |
| May 19, 8:21 PM CDT | HAIL 0.5 | 1 S La Crosse, WI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 19, 8:25 PM CDT | TSTM WND GST 45 | 2 Ssw La Crosse, WI | |
| May 19, 8:25 PM CDT | HAIL 0.5 | 3 S La Crosse, WI | |
| May 19, 8:27 PM CDT | HAIL 0.25 | 3 S La Crosse, WI | |
| May 19, 8:28 PM CDT | HAIL 1 | 4 S La Crosse, WI | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 19, 8:30 PM CDT | HAIL 1 | 2 Sse La Crosse, WI | |
| May 19, 8:32 PM CDT | HAIL 0.75 | 5 Ne Brownsville, WI | REPORT FROM MPING: DIME (0.75 IN.). |
| May 19, 8:37 PM CDT | HAIL 1 | 1 Ssw La Crosse, WI | |
| May 19, 8:40 PM CDT | HAIL 1.25 | 2 W Saint Joseph, WI | |
| May 19, 8:47 PM CDT | HAIL 0.5 | 4 S La Crosse, WI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 19, 8:55 PM CDT | HAIL 0.88 | 5 Ssw Barre Mills, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
979
WUUS53 KARX 200057 RRA
SVRARX
WIC063-081-123-200145-
/O.NEW.KARX.SV.W.0053.220520T0057Z-220520T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
757 PM CDT Thu May 19 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern La Crosse County in west central Wisconsin...
Northwestern Vernon County in southwestern Wisconsin...
Southwestern Monroe County in west central Wisconsin...
* Until 845 PM CDT.
* At 757 PM CDT, a severe thunderstorm was located near West Salem,
or near La Crosse, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Coon Valley around 805 PM CDT.
Cashton around 820 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads G And H, Brinkman Ridge, Jersey Valley County Park, Irish Hill,
North Side Of La Crosse, Portland and South Side Of La Crosse.
This includes Interstate 90 in Wisconsin between mile markers 1 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4356 9067 4373 9125 4374 9126 4378 9124
4379 9126 4385 9128 4387 9131 4389 9132
4392 9136 4394 9136 4388 9068
TIME...MOT...LOC 0057Z 288DEG 46KT 4384 9113
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck2 follow-up statements
870
WWUS53 KARX 200117
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
817 PM CDT Thu May 19 2022
WIC123-200126-
/O.CAN.KARX.SV.W.0053.000000T0000Z-220520T0145Z/
Vernon WI-
817 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Additional warnings are possible.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4373 9070 4379 9099 4381 9106 4383 9107
4387 9111 4389 9112 4389 9113 4390 9114
4392 9115 4388 9068 4373 9068
TIME...MOT...LOC 0116Z 288DEG 46KT 4376 9080
$$
WIC063-081-200145-
/O.CON.KARX.SV.W.0053.000000T0000Z-220520T0145Z/
La Crosse WI-Monroe WI-
817 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN LA CROSSE AND SOUTHWESTERN MONROE COUNTIES...
At 816 PM CDT, a severe thunderstorm was located over Cashton, or 12
miles south of Sparta, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern La Crosse and southwestern Monroe Counties, including
the following locations... Highway 33 And County Y, St Marys,
Portland, The Coulee Experimental Forest, Melvina, Veterans Memorial
Park and Middle Ridge.
This includes Interstate 90 in Wisconsin between mile markers 10 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 9070 4379 9099 4381 9106 4383 9107
4387 9111 4389 9112 4389 9113 4390 9114
4392 9115 4388 9068 4373 9068
TIME...MOT...LOC 0116Z 288DEG 46KT 4376 9080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck505
WWUS53 KARX 200118
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
818 PM CDT Thu May 19 2022
WIC123-200126-
/O.CAN.KARX.SV.W.0053.000000T0000Z-220520T0145Z/
Vernon WI-
818 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Additional warnings are possible.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4373 9070 4379 9099 4381 9106 4383 9107
4387 9111 4389 9112 4389 9113 4390 9114
4392 9115 4388 9068 4373 9068
TIME...MOT...LOC 0116Z 288DEG 46KT 4376 9080
$$
WIC063-081-200145-
/O.CON.KARX.SV.W.0053.000000T0000Z-220520T0145Z/
La Crosse WI-Monroe WI-
818 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN LA CROSSE AND SOUTHWESTERN MONROE COUNTIES...
At 816 PM CDT, a severe thunderstorm was located over Cashton, or 12
miles south of Sparta, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern La Crosse and southwestern Monroe Counties, including
the following locations... Highway 33 And County Y, St Marys,
Portland, The Coulee Experimental Forest, Melvina, Veterans Memorial
Park and Middle Ridge.
This includes Interstate 90 in Wisconsin between mile markers 10 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 9070 4379 9099 4381 9106 4383 9107
4387 9111 4389 9112 4389 9113 4390 9114
4392 9115 4388 9068 4373 9068
TIME...MOT...LOC 0116Z 288DEG 46KT 4376 9080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:48 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 19, 6:48 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 648 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 254 PM CDT Thu May 19 2022 Key Messages: - Severe weather expected this afternoon and evening - Frost/Freeze Headlines Maybe Needed Sunday Night Late This Afternoon and Evening... Continuing to monitor the northward progression of a warm front which extends from Albert Lea, MN to Platteville, WI. Temperatures south of this warm front range from the mid-80s to lower 90s. Dew points have dropped into the 50s in the wake of this mornings convection. Further to the southwest, the dew points range from the mid-60s to lower 70s. There is still some questions how much moisture recovery there will be in the warm sector. The latest HRRR has a good handle on the current dew points and it shows that the dew points will recover into the lower 60s. Until that moisture gets back into the area, there may be a lull in convection in this area. Soundings show an inverted V in this area, so there will be a threat of damaging winds and large hail once the convection returns to this area between 5 PM and 7 PM. Meanwhile, along the warm front, VWP is showing backing winds at KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR indicate helicities increasing into the 300 to 400. The 0-1 km computed CAPES will likely climb into the 800 to 1200 J/kg range. The highest values look to be from the Iowa/Minnesota boarder north into southeast Minnesota and maybe the counties bordering the Mississippi in Wisconsin. This tornado threat looks to be from 4 PM to 7 PM. As the cold front approaches and the moves into the narrow ribbon of return moisture, there will a line of storms developing along the cold front. These storms will be capable of producing large hail and damaging winds. There is still some uncertainty on how far south the storms will develop into the warm sector. Sunday through Thursday... Precipitation chances continue into Sunday morning as an upper level trough moves over the area. As the trough lifts out of the area, precipitation could linger over our northern counties into early Sunday afternoon. High temperatures will remain in the upper 50s/low 60s during the day, and with clouds moving out overnight, low temperatures could drop down to the low/mid 30s for some. Frost/freeze headlines may be needed Monday morning. Although the end of the weekend into Monday appears to be dry, increasing chances for precipitation returns through the week. While ensemble solutions show increasing agreement on upper level troughing moving across the area midweek, there are differences in the progression of the trough. With this disagreement, differences in the timing and coverage of precipitation across the area remains. Temperatures will return to the low/mid 60s for the start of the week. However, EPS solutions suggest an upward trend in temperatures into the weekend, with ensemble means above model climatology. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 647 PM CDT Thu May 19 2022 A line of showers and storms over KRST will slowly sag into KLSE between 20.01Z and 20.02z. Ceilings will range between 5 and 10K feet. A few of the thunderstorms may become severe. Damaging winds and hail are the main concerns. Visibilities at times may become IFR/MVFR this evening in some places, but confidence was not high enough to include them in the TAFs at this time. The thunderstorms will gradually come to an end between 20.05z and 20.07z. While the thunderstorms will be ending scattered showers will continue for much of the remainder of the night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/EMS AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 423 PM CDT Thu May 19 2022 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041- 201200- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and western into north central Wisconsin. .DAY ONE...Tonight Strong to severe storms are expected going into the evening. Large hail is the main threat but some storms could produce damaging wind and possibly a tornado. Additional storms are possible later this evening too that would pose a strong wind threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed yet today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-029-030-WIZ042>044-053>055-061-201200- Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible this evening. While a bulk of the severe weather is expected west and north of the area, a few stronger storms could produce hail or gusty winds if they develop. Overnight additional storms are possible which could bring gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but if a stronger storm develops in your area, please pass along any reports. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, May 19, 5:47 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service La Crosse WI 547 PM CDT Thu May 19 2022 MNZ079-086>088-094-095-WIZ017-029-032>034-200100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 547 PM CDT Thu May 19 2022 ...Scattered Storms...Some Strong, Potentially Severe... Storms will march east northeast across the area early this evening. The stronger storms will produce 1/2 inch hail with the potential for gusty winds. A few could become severe with hail up to 1 inch. When storms near your location, take shelter indoors. Be alert for possible warnings through the evening. Rieck
Local storm report, May 19, 6:04 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 3 NE BYRON 44.07N 92.61W
05/19/2022 M0.70 INCH OLMSTED MN TRAINED SPOTTER
&&Local storm report, May 19, 6:23 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL MANTORVILLE 44.07N 92.75W
05/19/2022 M0.50 INCH DODGE MN TRAINED SPOTTER
&&Special weather statement, May 19, 7:28 PM CDT, 29 minutes before
Special Weather Statement National Weather Service La Crosse WI 728 PM CDT Thu May 19 2022 MNZ094-095-200130- Fillmore MN-Mower MN- 728 PM CDT Thu May 19 2022 ...Strong thunderstorms will impact portions of east central Mower and northwestern Fillmore Counties through 830 PM CDT... At 726 PM CDT, Doppler radar was tracking strong thunderstorms with public reports of landspouts along a line extending from near Fountain to near Grand Meadow. Movement was east at 45 mph. HAZARD...Landspouts. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Spring Valley, Grand Meadow, Wykoff, Fillmore, Washington, Carimona, Highways 63 And 16 and Hamilton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in La Crosse. A Tornado Watch remains in effect until 1000 PM CDT for southeastern Minnesota. && LAT...LON 4380 9215 4366 9214 4364 9256 4375 9257 TIME...MOT...LOC 0026Z 259DEG 47KT 4378 9215 4372 9248 LANDSPOUT...OBSERVED MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH Rieck
Local storm report, May 19, 7:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL FOUNTAIN 43.74N 92.13W
05/19/2022 M0.70 INCH FILLMORE MN PUBLIC
&&
JARLocal storm report, May 19, 7:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 S ROCHESTER 43.95N 92.47W
05/19/2022 E0.88 INCH OLMSTED MN TRAINED SPOTTER
PRELIMINARY SPOTTER REPORT VIA
SPOTTERNETWORK.ORG.
&&
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:20 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 40 min |
| May 19, 8:28 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 47 min |
| May 19, 8:33 PM CDT | Areal Flood Advisory | ARX | La Crosse | 117 min |
| May 19, 8:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 47 min |
| May 19, 9:03 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 57 min |
| May 19, 9:25 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 65 min |
| May 19, 9:51 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 39 min |
| May 19, 10:37 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 38 min |
| May 19, 11:09 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 51 min |
| May 19, 11:10 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 6 min |
| May 20, 2:07 AM CDT | Special Weather Statement | ARX | Adams, Juneau, Monroe | 53 min |
| May 20, 2:24 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 66 min |
| May 20, 7:41 AM CDT | Special Weather Statement | ARX | Monroe | 34 min |
| May 20, 8:03 AM CDT | Special Weather Statement | ARX | Adams, Juneau | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.